Side Effects Letrozole

Hi hoping you can help.

I am taking letrozole following a lumpectomy and radiotherapy.

The letrozole is impacting on my sleep. I'm lucky to get 2 hours sleep without waking up and takes me up to 3 hours to drop off. 

I didn't take any time off sick for over 6 months post diagnosis/ surgery and radiotherapy but I am now on 3 months sick leave as I am so exhausted and have brain fog.

I don't drink any caffeinated drinks or smoke and I get plenty of exercise every day . Any suggestions ?

I'm so desperate I'm considering asking for some melotonin. Last week I took double dose of anti histamines so I could get a few hours sleep.

No surprises the fatigue is impacting on my mood, feel tearful and fed up.

Many Thanks for any suggestions

  • Dear JEMC,

     

    Thank you for getting in touch. I’m sorry to hear that you are struggling with the side effects. You’re not alone in struggling with the ability to sleep and brain fog whilst taking letrozole.

     

    Some people find that this improves after a few months but however it can last longer. You may want to speak to your Breast Care Nurse or Consultant about how the letrozole is affecting your sleep and concentration? They can sometimes help manage your sleeplessness.

     

    You may also want to speak to the pharmacist as they may able to provide you with a different brand of letrozole. Some people find that switching brands can be helpful in managing some of their side effects.

     

    As you mentioned the lack of sleep as impacted your mood as well as making you feel tearful and fed up. It’s not uncommon for this happen whilst taking letrozole. Having different ways of trying to manage your sleep can be helpful. You mentioned that you already do plenty of exercise and don’t drink or smoke, which is wonderful. You may also find our information on difficulty sleeping helpful as it discusses practical things that you can try.

     

    You have also mentioned that you are keen to ask for Melatonin, you can speak to you breast care nurse about this. They may be able to have this prescribed for you. It can be taken for short periods of time to help your body get some much needed rest.

     

    Cognitive changes can also happen as a result of being on hormone therapy. These changes can also impact on your ability to sleep as well as your emotions. It can sometimes feel like a vicious cycle.

     

    It can sometimes help to talk about how you are feeling. Our support line is open 7 days a week from 8am to 8pm if you need to talk. You may also want to join our Breast Cancer forum on the online community to meet people who have been in similar situations. Breast Cancer Now’s Someone like me, can also put you in contact with one person who has been through a similar journey if you would find that helpful.

     

     

    Best wishes,

     

    Kat,

     

    Cancer Information Nurse Specialist 

     

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or send us an email. 

    RefKH/FY